Alert archive / New Mexico / High Wind Warnings in 2008
High Wind Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 23, 2008, 5:24 AM MDT for Eddy County, New Mexico. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2008, 5:24 AM MDT (11:24 UTC)
- Expired
- May 23, 2008, 6:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6289 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 231124 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 AM CDT FRI MAY 23 2008 ...HIGH WIND WARNING IN EFFECT FOR GUADALUPE MOUNTAINS THROUGH NOON... .STRONG SOUTHWEST WINDS AHEAD OF AN APPROACHING UPPER TROUGH HAVE RESULTED IN SUSTAINED WINDS OVER 40 MPH WITH GUSTS OVER 50 MPH THROUGH THE GUADALUPE MOUNTAINS. THESE WINDS ARE EXPECTED TO CONTINUE THROUGH THE MORNING AND THEN DECREASE THIS AFTERNOON. NMZ027-TXZ258-231800- /O.NEW.KMAF.HW.W.0044.080523T1124Z-080523T1800Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 524 AM MDT FRI MAY 23 2008 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TODAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. SOUTHWEST WINDS OF 40 MPH WITH GUSTS UP TO 60 MPH WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THIS MORNING. LOWER SPEEDS EXPECTED DURING THE AFTERNOON. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS74 KMAF 231730 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1230 PM CDT FRI MAY 23 2008 ...HIGH WINDS EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON AND EVENING... .A BROAD UPPER LEVEL STORM SYSTEM CONTINUES TO SPIN OVER THE INTER MOUNTAIN WEST. THIS HAS RESULTED IN STRONG SOUTHWESTERLY WINDS ACROSS THE MOUNTAINOUS TERRAIN OF WEST TEXAS AND SOUTHERN NEW MEXICO. A HIGH WIND WARNING IN EFFECT FOR THE DAVIS AND GUADALUPE MOUNTAINS THIS AFTERNOON AND EARLY THIS EVENING. TXZ074-240000- /O.EXB.KMAF.HW.W.0044.000000T0000Z-080524T0000Z/ DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITY OF...ALPINE 1230 PM CDT FRI MAY 23 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHWEST WINDS OF 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS THIS AFTERNOON AND EVENING. THE WINDS ARE EXPECTED TO DECREASE A FEW HOURS BEFORE SUNSET. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ NMZ027-TXZ258-240000- /O.EXT.KMAF.HW.W.0044.000000T0000Z-080524T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 1130 AM MDT FRI MAY 23 2008 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. SOUTHWEST WINDS OF 35 MPH WITH GUSTS UP TO 55 MPH WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. A FEW GUSTS OF 60 TO 65 MPH ARE NOT OUT OF THE QUESTION NEAR THE HIGHEST TERRAIN. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 23, 3:29 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 23, 3:29 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 AM CDT FRI MAY 23 2008
.DISCUSSION...
LARGE UPPER LOW OVER THE WESTERN U.S. WILL WOBBLE AROUND BUT SLOWLY
RETROGRADE TO THE WEST. AS IT DOES... UPPER RIDGE SHOULD RETURN TO
THE AREA. MODELS HAVE BEEN CONSISTENT WITH THIS SCENARIO OF NOT
BRINGING THE TROUGH EAST. THIS PATTERN WILL RESULT IN A SERIES OF
NEAR PERMANENT LEESIDE TROUGHS ALONG THE TEXAS/NEW MEXICO BORDER.
A DRYLINE WILL SEPARATE THE MOIST EAST FROM THE DRY WEST. DRYLINE
EXPECTED TO BLOW EAST TODAY SWEEPING MOISTURE FROM THE AREA. ONLY
FARTHEST EASTERN COUNTIES LOOK TO HAVE ANY CHANCE OF STORMS.
DRYLINE APPEARS TO STAY EAST SATURDAY WITH MOISTURE BEGINNING TO
RETURN SATURDAY NIGHT. ON SUNDAY SOUTHEAST SURFACE FLOW SHOULD PUSH
MOISTURE UP AGAINST THE MOUNTAINS. OVERALL IT APPEARS MODELS ARE
BACKING OFF ON QUANTITATIVE PRECIP FORECASTS... BUT THEY DEVELOP
THE HEAVIEST TOTALS OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS
PECOS SATURDAY NIGHT AND OVER THE WESTERN MOUNTAINS SUNDAY AND
SUNDAY NIGHT. WILL CONTINUE LOW POPS MAINLY EAST THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. GOOD LOW LEVEL MOISTURE
SHOULD BE AVAILABLE AT TIMES SO SHOULD BE ABLE TO PRODUCE SOME
STORMS BUT COVERAGE MAY BE SPOTTY.
850 TEMPS SHOULD BE SEVERAL DEGREES COOLER TODAY... SO EXPECTING
HIGHS GENERALLY IN THE MID TO UPPER 90S WITH A FEW 100S ALONG PECOS
AND RIO GRANDE VALLEYS. SATURDAY AND SUNDAY WILL BE SIMILAR TO A
DEGREE OR SO COOLER. CONCERNED ABOUT THE TEMPS NEXT WEEK AS MEX
GUIDANCE LOOKS TOO COOL. MODELS HAVE BEEN CONSISTENT IN BUILDING
SUB TROPICAL RIDGE BACK IN FROM THE EAST WITH THE CENTER OF THE
RIDGE EXTENDING ACROSS THE AREA. IF SO... WILL BE MUCH WARMER THAN
THE LOW TO MID 90S GUIDANCE IS CARRYING. HAVE CONTINUED TO GO ABOVE
GUIDANCE... EXPECT LATER RUNS TO BE MUCH WARMER IF MODELS CONTINUE
TO MOVE RIDGE OVER REGION.
&&
.FIRE WEATHER...
A DRYLINE EXTENDS FROM THE WESTERN PERMIAN BASIN TO THE LOWER TRANS
PECOS REGION EARLY THIS MORNING. WEST OF THE DRYLINE...THE
COMBINATION OF THE DRY AIR...BREEZY CONDITIONS AND VERY MILD
TEMPERATURES HAVE RESULTED IN POOR RH RECOVERY ACROSS MOST OF THE
REGION EARLY THIS MORNING. EAST OF THE DRYLINE...RH RECOVERIES HAVE
BEEN BETTER...GENERALLY RANGING FROM 50-75 PCT.
THE DRYLINE IS EXPECTED TO MOVE EAST OF THE ENTIRE AREA AGAIN THIS
AFTERNOON. WITH CONTINUED ABOVE NORMAL TEMPERATURES AND DEWPOINTS
DROPPING INTO THE TEENS AND 20S...WE EXPECT MINIMUM RH VALUES IN THE
SINGLE DIGITS TO LOWER TEENS ACROSS THE REGION AGAIN. SOUTH TO
SOUTHWEST WINDS ARE ALSO EXPECTED TO INCREASE TO NEAR 20 MPH ACROSS
MUCH OF THE REGION AGAIN THIS AFTERNOON. FUELS REMAIN VERY DRY AND
WILL CONTINUE THE RED FLAG WARNING FOR THE ENTIRE AREA THROUGH THIS
AFTERNOON AND EVENING. THE DRYLINE MAY TRY TO RETREAT WESTWARD
TOWARD THE CENTRAL/EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS
LATE TONIGHT AND EARLY SUNDAY MORNING. RECOVERY TONIGHT WILL BE POOR
AGAIN WEST OF THE DRYLINE...AND FAIR TO GOOD EAST OF THE DRYLINE.
WARM AND DRY CONDITIONS ARE ANTICIPATED AGAIN SATURDAY. WIND SPEEDS
WILL BE LESS ACROSS MOST LOCATIONS. WIND SPEEDS COULD APPROACH 20
MPH ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MTNS DURING
THE AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 93 67 92 70 / 10 10 10 20
CARLSBAD NM 91 62 93 61 / 0 0 0 10
DRYDEN TX 97 69 96 72 / 10 10 10 10
FORT STOCKTON TX 96 66 95 68 / 10 10 10 10
GUADALUPE PASS TX 79 57 84 64 / 0 0 0 10
HOBBS NM 92 61 91 66 / 0 0 10 10
MARFA TX 85 51 88 54 / 0 0 10 10
MIDLAND INTL AIRPORT TX 95 65 94 68 / 10 10 10 10
ODESSA TX 93 67 94 67 / 10 10 10 10
WINK TX 102 64 101 70 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
21/72Hazardous weather outlook, May 23, 4:15 AM MDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 AM CDT FRI MAY 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 515 AM CDT FRI MAY 23 2008 /415 AM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF ABOVE NORMAL TEMPERATURES...A DRY AIRMASS...WINDY CONDITIONS AND HIGH FIRE DANGER WILL RESULT IN FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:27 PM MDT | Fire Weather Watch | MAF | 6 hr |
Nearby
High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.